Contact Us
Hudson Daily Voice serves Bayonne, Harrison, Hoboken, Jersey City, Kearny, North Bergen, Secaucus, Union City & West New York
Return to your home site

Menu

Hudson Daily Voice serves Bayonne, Harrison, Hoboken, Jersey City, Kearny, North Bergen, Secaucus, Union City & West New York

Nearby Sites

Breaking News: NIGHT SHIFT: Paterson Detectives Seize Three Guns Within Hours Of One Another
Business

CDC Warns Of Rise In Melatonin Poisoning In Kids Nationwide

Melatonin
Melatonin Photo Credit: Wikimedia Commons/Murrur

Health officials are warning of an increase in melatonin poisoning among children.

Over the past decade, the number of pediatric ingestions of melatonin rose 530%, with more than 260,000 ingestions reported between 2012 and 2021, according to the Centers for Disease Control and Prevention (CDC).

Melatonin became the most frequently ingested substance among kids reported to national poison control centers in 2020, the CDC said.

Melatonin is a hormone naturally produced by the body that regulates sleep-wake cycles, but is also sold as supplements.

While the supplements are regulated by the Food and Drug Administration (FDA), they can easily be purchased over the counter for adults and children.

According to the CDC, sales of melatonin supplements in the United States grew approximately 150% between 2016 and 2020.

The wide availability of those supplements combined with their increased use as sleep aids are contributing to the growing number of poisonings among kids, the CDC said.

Of all the pediatric melatonin ingestions reported to poison control centers between 2012 and 2021, the largest increase in hospitalizations involved kids under the age of 5 who had unintentionally ingested the supplement, according to the CDC.

While most children who ingested melatonin were asymptomatic, roughly 17% reported symptoms involving gastrointestinal, cardiovascular, or the central nervous system, officials said.

Of the more than 27,000 children who had to be treated at a healthcare facility, 14% were hospitalized and 1% required intensive care, according to the CDC.

Among all melatonin ingestions during the 10-year period, five children required mechanical ventilation and two died, the CDC said.

The rise in melatonin ingestions in recent years can be partly attributed to the COVID-19 pandemic, which led to increased reports of sleep disturbances, according to the CDC.

Varying dosing recommendations among different products can lead to adverse effects, the CDC said.

Researchers also blamed a lack of robust manufacturing regulations, which they said can result in unacceptable margins of error when it comes to label claims versus the actual melatonin content.

The CDC encouraged doctors to advise parents about the appropriate use of melatonin, as well as safe storage practices.

The agency said anyone who experiences adverse events tied to melatonin products should report them to MedWatch, the FDA’s medical product safety reporting program.

to sign up for Daily Voice's free daily emails and news alerts.